Oklahoma, 2011

Hail in Oklahoma, April 23 to 24, 2011

April 23 to 24, 2011 · NWS OUN · 13 events in 7 counties and zones

The cold front that had stalled along the I-44 corridor the day before, finally began to move slowly toward south-central into southeast Oklahoma on the 23rd. The combination of afternoon heating, and lift associated with the front and upper level storm system allowed for thunderstorms to develop by mid afternoon over parts of northern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The cold front that had stalled along the I-44 corridor the day before, finally began to move slowly toward south-central into southeast Oklahoma on the 23rd. The combination of afternoon heating, and lift associated with the front and upper level storm system allowed for thunderstorms to develop by mid afternoon over parts of northern Texas. By early evening, attempts at thunderstorm development over southern Oklahoma finally materialized with several of them becoming severe. The cold front slowed considerably over southeast Oklahoma, with severe thunderstorms continuing ahead of it until the early morning hours of the 24th. However, the intensity of most thunderstorms had decreased considerably. More widespread development occurred north of the front up into portions of central Oklahoma. Much of this activity remained below severe levels, although one storm briefly became severe over Logan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:03 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 23, 2:03 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SAT APR 23 2011

.DISCUSSION...
T-STORMS EXPECTED TO DEVELOP MOST ANY TIME LATE THIS AFTERNOON
NEAR AND SOUTH OF THE COLD FRONT THAT EXTENDED FROM NEAR ATOKA...
TO ARDMORE... TO ARCHER CITY TX. THESE STORMS WILL CONTINUE INTO
THE EVENING HOURS WITH A TENDENCY FOR THE CONVECTION TO PROPAGATE
MORE TO THE SE AS THE FRONT SAGS SOUTH DUE TO IT BEING REINFORCED
SOMEWHAT BY T-STORM OUTFLOW. LATER TONIGHT... T-STORM CHANCES
SHOULD IMPROVE FARTHER NORTH ACROSS PARTS OF CENTRAL AND WESTERN
OK IN RESPONSE TO AN INCREASING SOUTHERLY LOW LEVEL JET AND ATTENDANT
WARM ADVECTION. A WEAK WAVE MAY ALSO BE EMBEDDED IN THE SWLY FLOW
ALOFT. MEANWHILE... MODELS ALSO INDICATING SOME ELEVATED CAPE
ACROSS THE REGION.

T-STORM CHANCES FOR SHWRS/STORMS WILL CONTINUE INTO SUNDAY IN
ADVANCE OF A SHORT WAVE THAT WILL BE MOVING EAST THROUGH NM. THE BEST
CHANCES FOR RAIN IN MOST AREAS ARE LIKELY TO BE SUNDAY NIGHT IN
ASSOCIATION WITH STRENGTHENING SYNOPTIC SCALE LIFT OVER THE
SOUTHERN PLAINS. MODELS INDICATE MODERATE HEIGHT FALLS SPREADING
OVER THE AREA WITH THE APPROACH OF THE UPPER WAVE AND LEFT FRONT
QUADRANT OF THE UPPER JET. MEANWHILE LOW LEVEL JET IS FORECAST TO
INCREASE OVER THE REGION AND PULL ELEVATED INSTABILITIES
NORTHWARD.

THE BEST INSTABILITIES ARE EXPECTED TO SHIFT INTO THE SOUTHEAST
PART OF THE AREA ON MONDAY... ALTHOUGH COOL TEMPERATURES ALOFT
ASSOCIATED WITH THE UPPER TROUGH COULD CONTINUE TO PRODUCE
SCATTERED HIGH-BASED LIGHT PRECIPITATION FARTHER BACK TO THE
WEST.

A STRONG JET MAX MOVING THROUGH THE WESTERN US WILL RESULT
IN DEEPENING ANOTHER WAVE OVER THE SOUTHERN ROCKIES AND PLAINS ON
TUESDAY. IN RESPONSE TO THIS NEXT SYSTEM... A SURFACE LOW IS
FORECAST TO DEEPEN OVER THE SOUTHERN HIGH PLAINS WHICH COULD PULL
MORE MOISTURE/INSTABILITY BACK NORTH INTO THE AREA FROM EASTERN
TX. DEPENDING ON THE QUALITY OF MOISTURE RETURN... SCATTERED
SHOWERS AND T-STORMS WILL BE POSSIBLE MAINLY ACROSS THE EAST AND
NORTH. PRECIP CHANCES WILL END WED MORNING AS THE UPPER TROUGH
EXITS THE AREA WITH DRY WEATHER EXPECTED INTO FRIDAY AS THE UPPER
RIDGE MOVES INTO THE SOUTHERN PLAINS.

CONCERNING FIRE WEATHER ISSUES... MONDAY APPEARS TO BE A POTENTIAL RED
FLAG DAY AS A DRYLINE MOVES EAST THROUGH PORTIONS OF SW OK AND
WESTERN N-TX DURING THE DAY. WARM TEMPERATURES AND MODERATELY
STRONG WINDS ALONG WITH LOW HUMIDITIES WILL RAISE FIRE WEATHER
CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  70  60  76 /  60  40  60  30
HOBART OK         50  71  57  79 /  40  30  40  20
WICHITA FALLS TX  59  76  63  88 /  50  40  40  20
GAGE OK           42  67  49  71 /  40  40  50  20
PONCA CITY OK     50  64  52  69 /  50  50  60  40
DURANT OK         67  80  66  80 /  60  50  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/32
Hazardous weather outlook, Apr 23, 10:58 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT SAT APR 23 2011

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM
STILLWATER TO LAWTON AND SEYMOUR...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 11 PM.  A SECONDARY TIME FOR SEVERE STORMS WILL BE
FROM 3 TO 8 AM SUNDAY.

IMPACTS...
SIGNIFICANT DAMAGE TO AUTOMOBILES...ROOFTOPS...AND VEGETATION FROM
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS.

DAMAGING WINDS TO 60 MPH.

ONE OR TWO TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM UNTIL
11 PM.

DISCUSSION...
A SLOWLY MOVING COLD FRONT WILL PUSH THROUGH MOST OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS BY THE MID TO LATE AFTERNOON.
THE BEST NEAR SURFACE INSTABILITY WILL LOCATED ALONG AND SOUTHEAST
OF A COALGATE TO ARDMORE AND HENRIETTA...TEXAS LINE AND WILL
PROVIDE A MORE FAVORABLE ENVIRONMENT FOR SEVERE STORMS THIS
AFTERNOON AND EVENING.  ELEVATED INSTABILITY BEHIND THE COLD FRONT
WILL BE SUFFICIENT FOR STORMS TO PRODUCE LARGE HAIL...ESPECIALLY
ALONG AND SOUTHEAST OF HOLDENVILLE...PAULS VALLEY AND WICHITA FALLS.
THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF TENNIS BALLS...WINDS IN EXCESS OF 60 MPH...AND
PERHAPS TORNADOES.

AREAS ALONG AND SOUTHEAST OF A STILLWATER TO EL RENO AND LAWTON LINE
MAY SEE AN INCREASE IN THUNDERSTORMS DURING THE OVERNIGHT HOURS.
A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF HALF DOLLARS MAINLY BETWEEN 3 AND 8 AM SUNDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY DRY AIR HAS FILTERED INTO NORTHWEST OKLAHOMA.  AS TEMPERATURES
SLOWLY WARM THIS AFTERNOON...HUMIDITY LEVELS WILL RANGE FROM
15 TO 20 PERCENT.  GUSTY NORTHEAST WINDS WILL HELP ENHANCE
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS MAY BECOME BETTER ORGANIZED ON SUNDAY AFTERNOON
AND EVENING...ESPECIALLY OVER WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA. STORMS WITH VERY LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. WIDESPREAD COVERAGE OF THUNDERSTORMS WITH FREQUENT
LIGHTNING AND MARGINALLY SEVERE HAIL IS EXPECTED OVER THE REMAINDER
OF OKLAHOMA SUNDAY NIGHT. THIS WILL ALL OCCUR IN ADVANCE OF AN UPPER
LEVEL TROUGH. WHEN THE TROUGH ARRIVES ON MONDAY...THE RISK OF
ORGANIZED SEVERE WEATHER WILL SHIFT INTO CENTRAL AND EASTERN
OKLAHOMA.

FINALLY...A SECOND TROUGH MAY BRING THUNDERSTORMS TO OKLAHOMA AND
TEXAS ON TUESDAY...FOLLOWED BY A DRY PERIOD AT THE END OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
ON MONDAY A DRYLINE OR PACIFIC COLD FRONT IS FORECAST TO SPREAD MUCH
DRIER AIR INTO WESTERN NORTH TEXAS...AND POSSIBLY SOUTHWEST
OKLAHOMA. THE POSSIBILITY OF WILDFIRES WILL BE INCREASED IF THIS
HAPPENS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM SUNDAY.

BURKE/6

In the hours before

Special weather statement, Apr 23, 3:58 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SAT APR 23 2011

OKZ050-232215-
LOVE OK-
458 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTH OF
LEON...MOVING NORTHEAST AT 25 MPH. IF THIS STORM MAINTAINS ITS
CURRENT MOVEMENT... A WARNING MAY BE REQUIRED FOR LOVE COUNTY.
ANOTHER STORM WAS ALSO DEVELOPING ABOUT 15 MILES SOUTHWEST OF
THACKERVILLE.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3377 9721 3383 9721 3386 9717 3390 9720
      3389 9723 3385 9726 3388 9730 3382 9738
      3383 9746 3386 9747 3406 9739 3395 9694
      3393 9698 3386 9699 3380 9709 3376 9708
      3372 9712

CJS
Special weather statement, Apr 23, 4:21 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT SAT APR 23 2011

OKZ050-232245-
LOVE OK-
521 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

AT 519 PM CDT...STRONG THUNDERSTORMS EXTENDING FROM THE RED RIVER
WEST OF THACKERVILLE... AND CONTINUING SOUTH INTO COOKE COUNTY...
WILL MOVE NORTHEAST AROUND 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO NEAR ONE INCH IN DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3380 9722 3383 9721 3386 9717 3390 9720
      3389 9723 3385 9726 3388 9730 3382 9738
      3383 9744 3407 9719 3404 9697 3401 9696
      3401 9693 3398 9693 3374 9717

CJS

The radar

The Dallas/Ft Worth radar (KFWS), 153 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Love

When
April 23, 4:36 PM CST
Where
Love County, Marietta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.940, -97.120

Hail, Love

When
April 23, 6:25 PM CST
Where
Love County, Burneyville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.910, -97.300

Hail, Love

When
April 23, 6:56 PM CST
Where
Love County, Leon
Measured
1 in hail
Reported by
Public
Coordinates
33.880, -97.430

Hail, Carter

When
April 23, 7:00 PM CST
Where
Carter County, Gene Autry
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -97.040

Hail, Carter

When
April 23, 7:05 PM CST
Where
Carter County, 5 mi E of Gene Autry
Measured
0.75 in hail
Reported by
Public
Coordinates
34.280, -96.952

Hail, Johnston

When
April 23, 7:20 PM CST
Where
Johnston County, Mill Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.400, -96.820

Hail, Carter

When
April 23, 9:02 PM CST
Where
Carter County, 1 mi W of Dickson
Measured
1 in hail
Reported by
Public
Coordinates
34.190, -97.007

Hail, Jefferson

When
April 24, 12:04 AM CST
Where
Jefferson County, Waurika
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.170, -98.000

Hail, Jefferson

When
April 24, 12:08 AM CST
Where
Jefferson County, Waurika
Measured
1.25 in hail
Reported by
Public
Coordinates
34.170, -98.000

The hail was reported on the north side of town.

Hail, Jefferson

When
April 24, 12:15 AM CST
Where
Jefferson County, 1 mi NW of Waurika
Measured
2.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.180, -98.012

Minor damage was reported to a home. Monetary damages were estimated.

Hail, Oklahoma

When
April 24, 12:27 AM CST
Where
Oklahoma County, 8 mi WNW of Edmond
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
35.694, -97.612

Hail, Logan

When
April 24, 12:40 AM CST
Where
Logan County, 5 mi SSE of Guthrie
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
35.813, -97.386

Hail, Stephens

When
April 24, 12:59 AM CST
Where
Stephens County, 1 mi SE of Loco
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
34.320, -97.668

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305119, 305120, 305121, 305123, 305131, 305124, 305125, 305126, 305128, 305129, 305175, 305174, 305130.